Why the Sudden-Onset Bruising in a Previously Stable Warfarin Patient?

Douglas S. Paauw, MD

Disclosures

December 12, 2014

A Whole Lot of Bruising Going On

A 72-year-old man is your last patient of the day. He is visiting his daughter, a patient of yours, who asks you to see him.

The patient reports that 2 years previously, he underwent successful aortic valve replacement for aortic stenosis. He is maintained on warfarin 5 mg daily; his last international normalized ratio (INR) was obtained 3 weeks ago and was 3.0. His other long-term medications include albuterol inhaler 2 puffs 4 times daily and nortriptyline 25 mg at bedtime. He states that he saw a physician 6 days ago for a cough and was put on a medication described as a "white tablet." When asked to be more specific, he said "a large white tablet."

Today the patient presents with new-onset widespread bruising on his back and legs, and some additional bruises on the backs of both hands.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....